Indiana, 2013

Flood in Indiana, January 13, 2013

January 13, 2013 · NWS IWX · 1 event in 1 county or zone

A strong system moved through the region January 12th, bringing widespread rainfall to northern Indiana, along with a few thunderstorms. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong system moved through the region January 12th, bringing widespread rainfall to northern Indiana, along with a few thunderstorms. Rainfall amounts varied from three quarters of an inch in northwestern Indiana to one and one half to almost three inches along and east of Interstate 69 and south of U.S. 30. Ground conditions were frozen at the time with a frost depth of several inches. T his allowed for all the precipitation to rapidly run off to streams, creeks and rivers and cause rises in water levels and low land flooding. Several roads were closed in the area of concern, with many that are typically impacted during river flooding or other high water events. A 19 year old male lost his life as a result of driving into flood waters where his vehicle flipped, filling the passenger compartment. A rapid response in personnel occurred, but by the time he was reached and the vehicle secured he was non responsive and later pronounced dead at a local hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 13, 9:22 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 13, 9:22 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 PM EST SUN JAN 13 2013

.UPDATE...
PRECIPITATION WILL COME TO AN END ACROSS FAR EASTERN PORTIONS OF
THE AREA AS DEEPER MOISTURE AND LOW LEVEL BAROCLINIC ZONE CONTINUE
TO SHIFT EASTWARD ACROSS CENTRAL OHIO. A LIGHT MIX OF RAIN/SLEET
POSSIBLE THROUGH 03Z ACROSS NORTHWEST OHIO...BEFORE PRECIP ENDS AS A
PERIOD OF LIGHT SNOW OR FLURRIES TOWARD 04Z. REGIONAL RADAR MOSAIC
INDICATING SOME WEAK RETURNS ACROSS SOUTHWEST LOWER MICHIGAN
CORRELATING WELL WITH STRONGER DPVA ASSOCIATED WITH UPPER LEVEL
TROUGH. DID INCLUDE MENTION OF SNOW FLURRIES ACROSS THE NORTHWEST
THIS EVENING. LOW INVERSION HEIGHTS...LARGE SCALE SUBSIDENCE...AND
DRY MID LEVELS WILL LIMIT LAKE RESPONSE TO SOME SCATTERED LIGHT
SNOW SHOWERS OR FLURRIES AND HAVE NOT MADE SIGNIFICANT CHANGES TO
PREVIOUS FORECAST. SKIES SHOULD CLEAR ACROSS SOUTHERN HALF OF
AREA...BUT LOW CLOUDS ARE EXPECTED TO PERSIST DOWNWIND OF LAKE
MICHIGAN THROUGH THE NIGHT WHICH WILL LIMIT TEMP DROPS ACROSS THE
NORTHWEST. UPDATED FORECAST SENT EARLIER THIS EVENING TO FRESHEN
PRECIP TYPE...AND ANOTHER LATE EVENING UPDATE IS ANTICIPATED IN
NEXT HOUR OR TWO TO REMOVE HIGHER EVENING POPS.

&&

.PREV DISCUSSION... /ISSUED 655 PM EST SUN JAN 13 2013/

AVIATION...
00Z TAFS...BACK EDGE OF -SN HAS CLEARED KSBN AS OF 00Z WITH JUST A
FEW LINGERING FLURRIES POSSIBLE. ELEVATED WARM LAYER AT KFWA
SHOULD BE FULLY ERODED BY THE 00Z-01Z PERIOD WITH A PERHAPS A
BRIEF PERIOD OF SLEET POSSIBLE THROUGH 01Z...BEFORE CHANGING TO
-SN. SNOW ACCUMULATIONS AT KFWA OF ONLY A TENTH OR TWO ARE
ANTICIPATED HOWEVER. A STRONG LOW LEVEL INVERSION SHOULD TRAP IN
ENOUGH LOW LEVEL MOISTURE TO KEEP MVFR DECK AT TERMINALS THROUGH
THE NIGHT...WITH LOW CLOUDS EXPECTED TO SCATTER MONDAY MORNING. AN
AREA OF FAIRLY STRONG PRESSURE RISES MOVING INTO NORTHWEST INDIANA
AND COLD ADVECTION OVERNIGHT MAY SUPPORT SOME WEST GUSTS INTO THE
15 TO 18 KNOT RANGE. WEST NORTHWEST WINDS AROUND 10 KNOTS TO
CONTINUE INTO MONDAY...ALTHOUGH LIKELY DIMINISHING DURING THE
AFTERNOON AS LOW LEVEL RIDGE AXIS MOVES IN FROM THE WEST.

PREV DISCUSSION... /ISSUED 252 PM EST SUN JAN 13 2013/

SHORT TERM...LATE THIS AFTERNOON THROUGH MONDAY NIGHT

WINTRY MIX LATE THIS AFTERNOON INTO EARLY THIS EVENING GIVES WAY TO
DRY/COLD WX TONIGHT THROUGH MONDAY NIGHT...

VERY ACTIVE/STRONG BAROCLINIC ZONE WITH GULF OF MEXICO MOISTURE FEED
IS DELIVERING ANOTHER ROUND OF WIDESPREAD LIGHT TO MODERATE PCPN
THIS AFTERNOON...FCST TO TAPER OFF FROM WEST TO EAST BTW 23-02Z THIS
EVENING. A JET STREAM DISTURBANCE IN STRONG SOUTHWEST FLOW ALOFT HAS
HELPED RE-INVIGORATE THIS FRONTAL SCALE CIRCULATION...WITH A STRONG
AGEOSTROPHIC RESPONSE NOTED UNDER THE ENTRANCE REGION OF A 150 KT
UPPER JET WITH REDUCED STATIC STABILITY JUST ABOVE THE FRONTAL
INVERSION. PTYPE IS AN ISSUE THIS GO AROUND PER COLLAPSING WARM
LAYER ALOFT AND CONTINUED UNDERCUTTING OF A SHALLOW/MODIFIED COLD CP
AIRMASS. PCPN FOR AREAS ALONG AND EAST OF INTERSTATE 69 WILL FALL
AS RAIN THROUGH 23/00Z...WITH A BRIEF CHANGEOVER TO SLEET/SNOW
EXPECTED THIS EVENING BEFORE QUICKLY ENDING. A FEW SLICK SPOTS ON
AREA ROADS WILL BE POSSIBLE HERE WITH LITTLE TO NO SNOW/SLEET
ACCUMULATION ANTICIPATED. AREAS WEST OF INTERSTATE 69 HAVE SEEN
PCPN BEGIN AS A MIXTURE OF ALL TYPES...WITH GREATEST CONCERN FOR
TRAVEL IMPACTS (SLICK ROADS) ACROSS OUR FAR WEST (INCLUDING SOUTH
BEND/MONTICELLO/PLYMOUTH) AS SFC TEMPS HAVE ALREADY DROPPED TO BTW
30-32F. EXPECT A TRANSITION TO MAINLY SNOW ACROSS THESE AREAS AS
THE AFTERNOON PROGRESSES...WITH SNOW/SLEET ACCUMS UP TO AN
INCH...AND MINOR ICE ACCRETIONS.

NO SENSIBLE WX CONCERNS LATER TONIGHT INTO MONDAY AND MONDAY NIGHT
AS FRONTAL BOUNDARY SINKS WELL ESE AND LOW LVL RIDGING BUILDS INTO
THE REGION. OPTED TO TREND TEMPS TOWARD COLDER RAW DATA DURING THE
PERIOD WITH MONDAY NIGHT SETTING UP TO A COLD ONE GIVEN OPTIMAL
RADIATIONAL COOLING. DRY AIR ENTRAINMENT WITH WESTERLY/SHEARED
TRAJECTORIES WILL KEEP LAKE INDUCED EQL HEIGHTS NEAR 3 KFT WITH
MARGINAL DELTA T/S THIS FAR SOUTH. AS A RESULT NOT EXPECTING MUCH
MORE THAN SCT/BKN LAKE EFFECT CLOUDS AND MAYBE A FEW FLURRIES
TONIGHT INTO MONDAY MORNING.

LONG TERM.../TUESDAY THROUGH SUNDAY/

DOMINANT NRN STREAM FLW WILL PERSIST THIS PD W/GENERAL AMPLIFICATION
ACRS NOAM ALOFT XPC TWD LT PD. IN FACT 00Z RUNS OF ECMWF/GFS AND
ENSEMBLES WERE IN EXCELLENT AGREEMENT W/TIMING/PLACEMENT OF A
PORTION OF CIRCUMPOLAR VORTEX PINWHEELING SWD ACRS THE LAKES TWD DY9
AND SIG SWD INTRUSION OF A VRY COLD ARCTIC AIRMASS CURRENTLY OBSVD
OVR NRN CANADA. OTRWS NOTHING OF CONSEQUENCE UNTIL THEN WITHIN
INCREASING ANTICYCLONIC SINK CNTRD THROUGH THE OH VALLEY.

TEMPS GENERALLY NR SEASONABLE NORMS THROUGH THE PD BFR FALLING OFF
THE TABLE BY DY9 AND BEYOND. IN FACT ECMWF/GFS TAKEN AT FACE VALUE
WOULD SUGGEST TEMPS NOT GETTING OUT OF THE SINGLE DIGITS EARLY NXT
WEEK W/LOWS WELL BLO ZERO AND READILY BOUGHT INTO GIVEN COMPOSITE
AO/NAO TELECONNECTION FCSTS TURNING STRONGLY NEGATIVE NXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 3 PM EST MONDAY FOR LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...MARSILI
UPDATE...MARSILI
Hazardous weather outlook, Jan 13, 6:45 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST SUN JAN 13 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-142345-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
645 PM EST SUN JAN 13 2013 /545 PM CST SUN JAN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

RUNOFF FROM RECENT HEAVY RAINFALL WILL CONTINUE TO CAUSE SOME
PONDING OF WATER IN LOW AREAS...AND MAY PUSH SMALL STREAMS AND
CREEKS OVER THEIR BANKS...ESPECIALLY IN THE WABASH AND THE
SOUTHERN MAUMEE RIVER SUB BASINS. PLEASE REFERENCE RIVER FLOOD
PRODUCTS ISSUED BY THIS OFFICE FOR ADDITIONAL RIVER FLOOD
INFORMATION.

MINOR LIGHT SNOW ACCUMULATIONS OF A FEW TENTHS OF AN INCH ARE
POSSIBLE THIS EVENING. A BRIEF PERIOD OF A SNOW SLEET MIX IS
EXPECTED ACROSS FAR NORTHEAST INDIANA AND NORTHWEST OHIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LARGER STEM RIVERS WILL CREST NEXT WEEK...WITH ONGOING MINOR
FLOODING EXPECTED...ESPECIALLY IN THE MAUMEE AND WABASH RIVER
BASINS.

.SPOTTER INFORMATION STATEMENT...

COCORAHS AND OTHER SPOTTER PRECIPITATION TOTALS WILL BE MUCH
APPRECIATED THROUGH MONDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-142345-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
645 PM EST SUN JAN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH MONDAY
AFTERNOON...AND MAY DEVELOP AGAIN WEDNESDAY INTO THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jan 13, 6:36 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EST SUN JAN 13 2013

INZ003-004-012>015-020-022-MIZ077-078-140215-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-
CASS IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS
636 PM EST SUN JAN 13 2013 /536 PM CST SUN JAN 13 2013/

THE WINTRY MIX HAS COME TO AN END ACROSS MUCH OF THE AREA.
HOWEVER...TEMPERATURES WILL FALL STEADILY INTO THE LOWER 20S
THROUGH THE REMAINDER OF THE EVENING UNDER GUSTY WEST WINDS TO 15
TO 20 MPH. THIS COLDER AIR MAY RESULT IN SOME SLICK SPOTS ON AREA
ROADWAYS THIS EVENING. ANYONE TRAVELLING ACROSS THE REGION TONIGHT
SHOULD BE ALERT TO THE POSSIBILITY OF SLICK SPOTS ON ROADWAYS.

INZ005>008-016-017-023>025-032-MIZ079>081-140215-
ELKHART-LAGRANGE-STEUBEN-NOBLE-KOSCIUSKO-WHITLEY-MIAMI-WABASH-
HUNTINGTON-GRANT-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
PERU...GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...
HUNTINGTON...ROANOKE...MARION...GAS CITY...UPLAND...STURGIS...
THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...BRONSON...
HILLSDALE...LITCHFIELD...JONESVILLE
636 PM EST SUN JAN 13 2013

AT 630 PM EST...RADAR INDICATED THE BACK EDGE OF AN AREA OF SNOW
EXTENDING FROM LOGANSPORT INDIANA TO NAPPANEE INDIANA TO THREE
RIVERS MICHIGAN. THE BACK EDGE OF THIS SNOW SHOULD REACH THE
INTERSTATE 69 CORRIDOR TOWARD 8 PM EST. MINOR SNOW ACCUMULATIONS
OF A HALF INCH OR LESS ARE POSSIBLE. HOWEVER...THE COMBINATION OF
THIS SNOW MAY COMBINE WITH COLDER AIR BUILDING INTO THE AREA TO
PRODUCE SOME SLICK SPOTS ON AREA ROADWAYS THROUGH THIS EVENING.

INZ009-018-026-027-033-034-OHZ001-002-004-005-015-016-024-025-
140215-
DE KALB-ALLEN IN-WELLS-ADAMS-BLACKFORD-JAY-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...AUBURN...GARRETT...FORT WAYNE...
NEW HAVEN...BLUFFTON...OSSIAN...DECATUR...BERNE...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...BRYAN...WAUSEON...ARCHBOLD...
FAYETTE...SWANTON...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...MELROSE...
OTTAWA...PANDORA...KALIDA...FORT JENNINGS...VAN WERT...DELPHOS...
OHIO CITY...LIMA...SPENCERVILLE
636 PM EST SUN JAN 13 2013

RAIN WILL MIX WITH SLEET THROUGH 700 PM EST ACROSS FAR NORTHEAST
INDIANA...AND EVENTUALLY CHANGE OVER TO SNOW BETWEEN 730 PM AND 830 PM
EST. THE CHANGE OVER TO A SLEET SNOW MIX IS EXPECTED TO OCCUR
CLOSER TO 8 PM EST ACROSS NORTHWEST OHIO...BEFORE ENDING AS A
BRIEF PERIOD OF LIGHT SNOW. LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED THIS EVENING. HOWEVER...COLDER AIR FILTERING INTO
NORTHEAST INDIANA AND NORTHWEST OHIO TONIGHT MAY ALLOW FOR SOME
SLICK SPOTS ON AREA ROADWAYS TONIGHT. IN ADDITION...THE HEAVY
RAINFALL OF THE PAST FEW DAYS HAS LED TO SOME MINOR FLOODING ON
SOME AREAS RIVERS...STREAMS...CREEKS...AND LOW LYING AREAS.
MOTORISTS SHOULD BE ALERT TO THE POSSIBILITY OF STANDING WATER ON
ROADWAYS TONIGHT.
Local storm report, Jan 13, 9:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 PM EST SUN JAN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       CONVOY                  40.92N  84.70W
01/13/2013  M2.93 INCH       VAN WERT           OH   EMERGENCY MNGR

            UPDATED STORM TOTAL RAINFALL

&&

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grant

When
January 13, 11:00 PM EST to 11:01 PM EST
Where
Grant County, 1.73 mi W of Fowlerton to 1.11 mi WNW of Fowlerton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.416, -85.603

Local media reported that a 19 year old male lost control of his vehicle on State road 26, east of Fairmount, Indiana after encountering high water from a nearby stream that had flowed over the road. The vehicle flipped and the passenger compartment became submerged. A passing motorist contacted 911 and when responders arrived only one foot of the vehicle was visible. Deputies waded 30 to 40 feet off the road into roughly 3 feet of water and attached tow lines and subsequently pulled the vehicle out. The male was found unresponsive in the vehicle and was later pronounced dead at a local hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Grant2013-01-1319MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430080.